Perhaps no drug has caused as much public paranoia and hysteria in recent years as bath salts. This term is used to describe several varieties of drugs called synthetic cathinones. Such substances go by the street name Flakka, and are sometimes sold under the disguise of other innocuous items such as jewelry cleaner of phone screen disinfectants.
Designer drugs like bath salts are created for illicit, recreational purposes. Users can ingest the product in many ways to achieve a high: smoking, injecting, snorting, or swallowing, for example. The high itself is described as being both erratic and characterized by hallucinations. The closest similarity that can be drawn to more well-known drugs is the feeling attributed to a cocaine, MDMA, or methamphetamine high. Though bath salts, such as the common MDPV, can be up to ten times stronger.
Bath salts’ nationwide awareness and panic arose all at once. Very few people had ever heard of the drug before 2012, let alone knew what dangers they posed. Then, a criminal case in Miami, Florida, shocked the nation in May of that year. A young perpetrator had supposedly taken bath salts and proceeded to cannibalize the face of an elderly man on the side of a busy interstate, though the legitimacy of the claims has come into question. Regardless, from then on, bath salts were firmly in the limelight. A similar instance occurred in 2016 when a Florida State University student attacked a couple and proceeded to bite the husband’s face until police responded to the scene. While bath salts were originally implicated in both of these instances, drug tests later proved that neither suspects had bath salts in their systems during the attacks. Regardless, people began giving bath salts a new nickname: “the zombie drug.”
Despite the sensationalized headline stories surrounding bath salts, the drug is less of a danger to society as a whole as it is to its individual users. Fortunately, incidences of emergency room trips related to bath salts have lessened in recent years. However, researchers, physicians and law enforcement officials alike are still learning about the risks these substances carry. There are still many unknowns.
What we do know, however, is undeniable. Each dose of toxic concoctions like bath salts has the potential to end with a fatal overdose.
They may sound like something one might find in the personal-hygiene section of a grocery store, but bath salts are anything but. Despite sharing the same name, bath salts are not the common Epsom salts used in toiletries. That variety is not hazardous. Narcotic bath salts are — and can lead to deadly overdoses. In fact, an overdose is an ever-present threat whenever ingesting bath salts. Even on the first try.
What is one of the largest inherent dangers that comes with bath salts? A person never quite knows what they are getting. Bath salts come in the form of a nondescript white powder containing various psychoactive compounds. Standard potencies and ingredients are virtually nonexistent. Each and every batch of bath salts is a conglomeration of substances, which means every batch is a gamble.
Bath salts are also mistaken for something else entirely. Recreational users, usually younger college students, will attempt to acquire ecstasy and end up with bath salts instead. In this way, many bath salt uses, and the subsequent overdoses, are unintentional.
Bath salt overdoses are distinctive. The symptoms that arise from overuse can be more intense than users of other drugs may be used to. It may be impossible to self-identify symptoms before they become completely overpowering. Examples of such signs and symptoms include:
- Nausea, vomiting and dry heaving
- Profuse sweating
- Chest or lower abdominal pain or aching
- Muscle stiffness
- Unstable body temperature
- Loss of appetite or need for sleep
- Excess energy
- Stroke or seizures
- Cardiovascular issues
- Unconsciousness or coma
What To Do During a Bath Salt Overdose
An overdose of bath salts can escalate quickly. Get a suspected victim into the safekeeping of medical professionals before symptoms spiral out of control and into violent intent.
- Since bath salts can cause aggression and pose a danger to yourself and others, ensure your own safety first.
- Once safe, call 911 immediately and give them information about the drug the individual is on, the description of the individual and if there are any other drugs they may have also taken.
- Wait for emergency services to arrive. Do not try to intervene on your own.
Psychological effects are perhaps the most alarming results of an overdose on bath salts. The drug holds a toxic reputation for a reason; it is as unpredictable as it is dangerous. Recreational use can devolve into precarious scenarios for the person using the substance and others. Be cognizant of the long list of behavioral shifts and side effects such as agitation, panic attacks, hallucinations, paranoia, suicidal thoughts, hostility, aggression, delirium, risk-taking actions, shock and more. Most of the stated side effects can be made worse when the victim has underlying or undiagnosed mental health disorders. Additionally, there is some evidence linking the use of bath salts and the surfacing of such disorders. Meaning, that an individual taking the drug for the first time may not have had symptoms of mental health issues beforehand, and they became triggered by consumption.
The nature of mental side effects means that they may compound upon each other. For example, panic and paranoia can escalate hostility, combativeness, and delirious conduct. It becomes cyclical; more hostility breeds more opportunity for paranoid thoughts, and the pattern goes on until an unsafe outcome occurs. If a bath salts overdose results in neurological side effects, attempt to calm the victim as much as possible. However, be aware that these individuals may exhibit threatening behavior towards you. Never put yourself in harm’s way — contact first responders instead.
Treatment for an overdose of bath salts may begin with sedatives or anti-psychotic medications. For the safety of all involved, an overdose victim must be pacified to a level that they can actually be cared for. This course of action is common — some 40 percent of emergency room visits linked to bath salts result in a patient being administered benzodiazepines to relax them. Once treatable, medical staff will address any life-threatening symptoms and move on to monitored care from there on out.
Bath salts and other substances shouldn’t be taken lightly. If you or someone you know is struggling with addiction to bath salts, reaching out for help could save their life. Contact The Recovery Village today to learn more about treatment for bath salt addiction, or to enroll in a program.
Bath Salts Side Effects, Signs and Symptoms
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.